Alert archive / Arizona / Areal Flood Advisories in 2021

Areal Flood Advisory 155, NWS Tucson, AZ

August 12, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood advisory at Aug 12, 2021, 1:49 AM MST for Pima County, Arizona. It was in force for 116 min.

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 1:49 AM MST (08:49 UTC)
Expired
Aug 12, 2021, 3:45 AM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Aug 11, 9:40 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 9:40 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
940 PM MST Wed Aug 11 2021

.SYNOPSIS...Scattered showers and thunderstorms continue today and
Thursday. A disturbance moving in from the east Friday into the
weekend will increase convection for much of southeast Arizona. Some
storms will generate strong winds and heavy rain which will result
in continued flooding concerns and localized storm damage.
Temperatures remain below normal over the next several days.

&&

.UPDATE... Just a quick update this evening to adjust the forecast
towards the current trends. Most activity has died down this evening
across the local area but a few showers  and isolated storms
continue to trek eastward towards the Tucson metro along a residual
boundary from earlier in the day. A brief shower and a couple
lightning flashes will be possible in metro area over the next hour
or so but no significant impacts expected.  No other significant
updates needed to the near term period.

&&
.DISCUSSION...Showers and thunderstorms pretty much on track as we
expected south and east of Tucson this afternoon. A few issues with
water as we've seen rainfall rates around 1+" per hour in parts of
Santa Cruz County, though instantaneous rates at times have been
higher. Storm motions are slow and erratic, not surprising with the
weak steering flow observed on the morning sounding, contributing to
the flash flood threat. Storms continue into this evening, though
should wind down around the midnight hour if the CAM solutions are
to be trusted.

Thursday looks interesting with the potential for some storms out
west initially, but the bulk of activity looks to occur during the
late afternoon into the evening near the AZ/NM border. The focus for
convection looks to be on the western edge of an inverted trough
pushing west toward the area, not too unlike the disturbance which
brought us several days of rain just a few weeks ago. This time,
we'll also be working with some tropical moisture making its way up
the Gulf of California, which will reinforce our moisture levels by
Friday. The aforementioned disturbance will then rotate west across
our area Friday into Saturday, enhancing rainfall chances for almost
all of southeast Arizona. We're still assessing the flash flooding
threat, but would not be surprised to see headlines issued on
subsequent shifts if guidance continues increase our confidence
regarding this event. With little in the way of a break so far this
summer, the ground is well saturated and mainstem rivers are flowing
almost daily in conjunction with convection, so another prolonged
period of rain could cause some real problems depending on where the
heaviest rainfall occurs.

We might see a bit of a reprieve early next week in the wake of the
departing disturbance, but not enough to shut us down completely.
Southwesterly to southeasterly flow will continue to bring moisture
into the area for at least isolated chances for storms each
afternoon and evening through next Tuesday.

With plenty of moisture and cloud cover in the forecast into next
week, expect daytime temperatures to remain below normal values for
mid-August.

&&

.AVIATION...Valid through 13/00Z.
Mostly SCT-BKN 8-12k ft MSL this afternoon and overnight with some
gradual clearing Thursday morning. Isolated to scattered SHRA/TSRA
this afternoon and evening with less coverage overnight. Best
chances will be along the international border. Local MVFR
conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA, SFC
winds will be less than 10 kts following a normal diurnal flow of
sly/sely during the night/early morning and mainly wly/nwly late
morning through afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Carpenter/Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 11, 11:52 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1152 PM MST Wed Aug 11 2021

AZZ502>504-514-120730-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper Santa
Cruz River and Altar Valleys including Nogales-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
1152 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern Pima
County through 1230 AM MST...

At 1151 PM MST, Doppler radar was tracking an area of strong
thunderstorms developing immediately west and southwest of Tucson,
moving east and northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Green Valley, Casas
Adobes, Drexel Heights, Flowing Wells, South Tucson, Three Points,
Avra Valley, Tortolita, Summit, Tucson Estates, Saguaro National
Park West and Valencia West.

This includes the following highways...
 Interstate 10 between mile markers 233 and 275.
 Interstate 19 between mile markers 43 and 63.
 Route 77 between mile markers 70 and 87.
 Route 86 between mile markers 150 and 171.
 Route 286 near mile marker 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3182 11113 3210 11135 3236 11140 3250 11126
      3250 11088 3202 11076
TIME...MOT...LOC 0651Z 234DEG 10KT 3208 11117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:52 PM MSTSpecial Weather StatementTWC38 min
Aug 12, 12:06 AM MSTFlash Flood WarningTWCPima103 min
Aug 12, 12:37 AM MSTAreal Flood AdvisoryTWCPima113 min
Aug 12, 11:48 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz5 days

Nearby

Areal Flood Advisories in Arizona, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.